Rip Current, Suffolk
- When
- April 28, 7:15 AM EST
- Where
- Suffolk County, Bayport
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.941, -72.685 (the zone’s center; the record gives no point)
Buoy 44025, located about 20 miles south of Fire Island Inlet, measured a sharp increase in south to southeast winds, significant wave heights, and wave steepness during this time. Waves (rough seas) hit a boat broadside and threw an experienced 51 year old man into the water, where he drowned following an unsuccessful rescue attempt in the Great South Bay near Bayport.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
With a high pressure system over New England, winds and waves sharply increased during Sunday morning as a warm front moved northeast toward the region.Buoy 44025, located about 20 miles south of Fire Island Inlet, measured a sharp increase in south to southeast winds, significant wave heights, and wave steepness during this time. Wind speeds increased to near 25 knots, with gusts approaching 30 knots, as significant wave heights rose to near 5 feet.Waves (rough seas) hit a boat broadside and threw an experienced 51 year old man into the water, where he drowned following an unsuccessful rescue attempt in the Great South Bay near Bayport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Apr 28, 2:35 AM EST, 4 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 335 AM EDT SUN APR 28 2002 WILL GO CLOSE TO HIGHER RESOLUTION ETA AND LOCAL MM5 MODEL WITH REGARD TO PLACEMENT OF WARM FRONT AND ASSOCIATED LOW PRESSURE CENTER THIS PACKAGE. BASICALLY I AM LOOKING AT THE FRONT GOING VERY CLOSE TO NYC AND STRETCHING ACROSS LI THIS AFTERNOON. THEN AS A FEW WEAK LOWS DEVELOP ON IT THIS EVENING...SFC WIND FORECAST GETS TRICKY. AS FOR QPF WITH THIS SYSTEM...BELIEVE MODELS CLOSE AND A GOOD 1 TO 2 INCH EVENT IS ON TAP. LOOKING AT FLASH FLOOD GUIDANCE...WE SHOULD BE OK WITH REGARD TO FLOODING. WE NEED GENERALLY 3 INCHES IN THREE HOURS FOR FLOODING PROBLEMS ACROSS THE HSA. THE PROBLEM WOULD BE LOCALIZED URBAN AND POOR DRAINAGE FLOODING IN ANY HEAVY RAIN...WHICH IS A POSSIBILITY. ANYWAY...RAIN THIS MORNING AHEAD OF FRONT...COULD BE HEAVY. THERE MAY BE A BREAK IN THE ACTION FOR A FEW HOURS DURING THE AFTERNOON. AGAIN...AT LEAST HALF OF THE FORECAST AREA REMAINS IN THE COOL AIRMASS. THEN WE MAY BE LOOKING AT SHOWERS AND THUNDERSTORMS EARLY TONIGHT AS LOW AND UPPER SUPPORT MOVES EAST. I NOTICED THE ETA CAPE FORECAST NOT AS AGRESSIVE THIS RUN AS COMPARED TO LAST NIGHT. TT STILL UP THERE AS WELL AS PRECIP WATERS. THREE OPERATIONAL MODELS SHOW LATE IN THE DAY/EVENING...SI AND LI GETS CLOSE TO ZERO TO MINUS 1...BUT MOST THE MAIN INSTABILITY AXIS IS TO OUR SOUTH. LOOKING AT DAY ONE CONVECTIVE OUTLOOK...WILL ISSUE A SEVERE WEATHER OUTLOOK FOR MOST OF THE AREA EXCEPT CONNECTICUT ZONES. ON MONDAY...WEAK TROUGH MOVES ACROSS AND ETA PROFILES SHOW PLENTY OF LOW LEVEL MOISTURE TRAPPED UNDERNEATH INVERSION...THUS I EXPECT PLENTY OF CLOUDS AND WILL GO MOSTLY CLOUDY. MOS GUIDANCE HINTS AT THIS AND LOCAL 12 KM MM5 EVEN SPITS OUT SCATTERED LIGHT QPF. MARINE...WILL CONTINUE THE SMALL CRAFT ADVISORY. WILL KEEP MENTION OF MINOR CSTL FLOODING AS A POSSIBILITY FOR THE WESTERN PORTION OF LI SOUND. I THINK CLOSER TO AVN NUMBERS WOULD BE BETTER. THE NGM NUMBERS ARE JUST TOO HIGH...AS THEY HAVE BEEN FREQUENTLY IN THE PAST. NUMBERS BELOW... FCSTID = 30 EWR 63 53 63 46 / 100 50 20 10 MGJ 58 47 55 36 / 100 50 20 10 DXR 54 48 56 37 / 100 50 20 10 NYC 62 53 61 47 / 100 50 20 10 ISP 56 49 56 39 / 100 50 20 10 GON 53 49 56 39 / 100 50 20 10 .OKX... CT...NONE. NJ...NONE. NY...NONE. MARINE...SCA ALL WATERS...ANZ350-353-350-330-335-338. PW
NJZ002>006-011-NYZ067>078-080-281915- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 419 AM EDT SUN APR 28 2002 THE STORM PREDICTION CENTER HAS PLACED NORTHEAST NEW JERSEY...THE LOWER HUDSON VALLEY OF NEW YORK...NEW YORK CITY AND WESTERN LONG ISLAND IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY. A WARM FRONT LOCATED JUST TO OUR SOUTH IS EXPECTED TO SLOWLY MOVE ACROSS THE REGION THIS AFTERNOON. AN AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT WILL THEN APPROACH FROM THE WEST EARLY TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE INTO EARLY TONIGHT. SOME OF THESE THUNDERSTORMS COULD PRODUCE DAMAGING WIND GUSTS AND POSSIBLE HAIL. HOWEVER...IF THE WARM FRONT STAYS TO OUR SOUTH...WHICH WOULD KEEP THE REGION IN A COOLER AND MORE STABLE AIRMASS...THE THREAT FOR SEVERE THUNDERSTORMS WILL BE MUCH LOWER...SO PLEASE STAY TUNED TO THE LATEST FORECASTS. KEEP TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.ERH.NOAA.GOV/ER/OKX. PW
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Suffolk | 2002-04-28 | 51 | Male | Boat | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, April 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5289795.